Asked by betty0135083900 on February 9, 2015
IAWParticipantIAW on February 9, 2015 at 8:25 am
The following is from “Dear Dr Cannell: Acne, food allergy, and esophagitis”
Jan from New York wrote “My other son got bad acne and I started him on 5k/day of vitamin D instead of Accutane and, no kidding, his acne has gotten much better. Thanks for your efforts. You have definitely helped my family.”
Dr. Cannell responded:
As far as acne is concerned, Dr Maynard reported that vitamin D was effective in 1938 but, to the best of my knowledge, no one has studied it since. The doses used in 1938 were between 5,000 and 14,000 IU/day. Dr Maynard went out of his way to report that many teenagers felt much better on vitamin D, not just that it helped their acne.
Maynard MT. Vitamin D in Acne: A Comparison with X-Ray Treatment. Cal West Med. 1938 Aug;49(2):127-32
Accutane (isotretinoin) does lower vitamin D levels and does so substantially. That may be the reason children on Accutane can have premature closure of the growth plates in their bones. (IAW says this is probably why Accutane can cause depression.)
Ertugrul DT, Karadag AS, Tutal E, Akin KO. Therapeutic hotline. Does isotretinoin have effect on vitamin D physiology and bone metabolism in acne patients? Dermatol Ther. 2011 Mar-Apr;24(2):291-5.
He probably had low Vitamin d levels to begin with and that is what is causing the acne. As you can see from the above that drug will cause even lower vitamin d levels. Your son’s is VERY LOW!!!
I am not a doctor but a member of the VDC. I would highly recommend taking him off the Accutane. I am also going to assume that the Vitamin D he was put on is a prescription form of Vitamin D which is D2 and NOT D3. So you need to go out and get him D3. He should take this daily and 50,000 iu / 7 days is a little over 7000 iu per day. It will not hurt to round that up to 8000 iu a day. (10,000 iu is the safe upper limit) I would also read http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/.
I agree with you and not the doctor! Any more questions, just ask!Answered by IAW on February 9, 2015 at 8:25 am